1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Herbal Stimulant Laxatives

Safety and Side Effect Information

By

Updated June 16, 2014

Close-up of a woman taking homeopathic medicine
Eric Audras/ONOKY/Getty Images

Herbs known for their laxative effects can be found in a variety of dietary supplements, weight loss teas and colon cleansing preparations. Before you think about using one of these products it is important to be educated as to their safety and effectiveness. This overview can help you make an educated decision as to whether or not herbal laxatives are right for you.

Types of Herbal Stimulant Laxatives

The following herbs have been associated with having a laxative effect:

Of the above herbs, senna is the one most often used as an ingredient in commercial laxative preparations, such as Black Draught, ExLax, Fletcher's, Senexon, SennaGen and Senokot.

How Do They Work?

Herbal laxatives contain chemical compounds called anthranoids, which stimulate cells in the intestine. Anthranoids induce gut motility, stimulating an decrease in transit time. They also reduce fluid absorption and increase secretion in the colon, with the "end result" of softer stools.

Safety Concerns

Ongoing scientific research is looking at the relationship between regular use of anthranoid-containing herbal laxatives and the following health conditions:

Melanosis Coli

 

Regular use of herbal stimulant laxatives has been associated with a condition known as melanosis coli, in which the pigmentation of the lining of the colon changes to a dark-brown color. This change in pigmentation may be seen as early as four months following regular use of anthranoid-containing herbs and generally disappears within six month to a year following the cessation of the use of these herbs. Controversy remains as to whether melanosis coli is a harmless condition or a contributor to the development of colorectal cancer.

Colorectal Cancer

 

The jury is still out as to whether regular use of herbal stimulant laxatives contributes to an increased risk of colorectal cancer. Conflicting results have been seen in animal studies and studies on humans remain limited. Research is also being conducted as to whether or not constipation itself plays a role in terms of increasing the risk of the development of colon cancer.

Side Effects

A variety of side effects have been associated with the use of herbal stimulant laxatives, ranging from mild to severe. In general, in the cases in which herbal laxatives were linked to severe reactions, such as electrolyte deficiency and even death, the affected individual consumed the herb in excessive amounts. Seek immediate medical attention (call your doctor or go to the emergency room) if you experience any of the following symptoms:

  • Prolonged bouts of diarrhea
  • Vomiting
  • Severe stomach cramping
  • Dizziness, fainting or excessive fatigue
  • Bloody stools or rectal bleeding

The Bottom Line

Herbal stimulant laxatives appear to be an appropriate choice for the treatment of acute constipation as long as you take care to do the following:

 
  • Read labels to make sure you know what ingredients you are introducing into your body.
  • Carefully follow dosage recommendations.
  • Do not use herbal laxative products for longer than one week.
  • For prolonged or chronic constipation, consider alternative treatments such as increasing fluids and fiber, dietary changes and bowel retraining. And, don't forget good old-fashioned prunes!

For more laxative options, see:

Sources:

Gorkom, B., van Vries, E., de Karrenbeld, A. & Kleibeuker, J. Anthranoid laxatives and their potential carcinogenic effects Alimentary Pharmacology & Therapeutics 1999 13:443-452.

Kurtzweil, P. “Dieter's Brews Make Tea Time A Dangerous Affair” FDA Consumer 1997.

Stimulant Laxatives Medline Plus.

Muller-Lissner, S., Kamm, M., Scapignato, C. & Wald, A. "Myths and misconceptions about chronic constipation. American Journal of Gastroenterology2005 100: 232-242.

Siegers C., Hertzberg-Lottin, E. von, Otte, M, & Schneider B. Anthranoid laxative abuse, a risk for colorectal cancer? Gut 1993 34:1099-1101.

Willems, M, van Buuren, H. & de Krijger, R. "Anthranoid self-medication causing rapid development of melanosis coli." The Netherlands Journal of Medicine 2003 61:22-24.

DISCLAIMER: The information contained on this site is for educational purposes only and should not be used as a substitute for diagnosis or treatment rendered by a licensed physician. It is essential that you discuss with your doctor any symptoms or medical problems that you may be experiencing.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.